Thank God for this diary. Sometimes writing is the only release I can find. I’m hoping that at this moment, it will prove to be just that. I had a series of good days. I think four or five days went by that I was feeling pretty good. About half of the day yesterday was good.

I even took an amazing bike ride through a state park. It was the first day of summer that I was able to enjoy good weather and sunshine. I did get burned but not too badly. I have to remember my sunscreen.

At sometime midday yesterday, the “benzo belly“ struck. Within a matter of 30 seconds, my stomach bloated, expanding about 3 inches around my waist. I could feel it happening, and I could see it. It strikes like an allergic reaction. About five minutes later, it returned to normal. But I knew something was up. The thing about benzo recovery, is that it is in no way a linear experience. Healing is a long slow process and you never know when a difficult time might strike. The benzo belly is nothing though. I can handle that. The reason it alarms me is because I know that I am susceptible to other symptoms when I notice a reaction.

My stomach bloated several times throughout the day but there was no mental effect which was a relief. I’ve always told myself that I can handle the physical symptoms. So what if my stomach is bloating? The problem is when it hits me mentally. Just as I cannot control the physical symptoms, The mental symptoms escape me as well.

Then, at around 10pm, it hit my head. It feels like a constant struggle to hold on to my sanity. I have to constantly remind myself to relax or I might lose control. Maybe that’s what I need, a good cry.

I took two CBD pills and my hydroxyzine for sleeping. I listened to meditative recordings. Nothing is going to put me to sleep. Even though I only slept about four or five hours the previous night, I feel wide awake. My mind is on hyper alert. There is no relaxing. There is no peace. There is only a mental torture that I can only try and tolerate.

The mental effects of benzo withdrawal is a horrible thing. You get thrown into a sea of despair and there is no raft to hold onto. Your thoughts no longer belong to you. You can try and think straight, but your thoughts veer off course drastically. You’ve become completely mentally debilitated.

You might generally be a happy and positive thinker. You might pride yourself on your ability to think clearly during difficult circumstances. There is a physical reason for these mental shifts and I’m certain it is beyond control. People aren’t going to understand what I’m going through and I (for the most part) don’t bother to try and explain. It’s a personal torture that I have to endure and fight through on my own.

It does feel somewhat different than previous mental symptoms. That unfamiliarity is currently disturbing, but perhaps when I come to terms with it, I might feel that it is more tolerable than bouts I have had in the past.

This is what happens. This is normal. My body’s GABA receptors are regenerating. Benzodiazepines have destroyed them and it takes time to get them working again. For many, it takes years befor they are at 100% again. That is why it is important to taper so slowly. My mind is hypersensitive and there are no established boundaries that a healthy mind can designate.

I feel a bit better after writing this. I still doubt I will be able to sleep. But what’s the worst that can happen? “Where there’s a will there’s a way.”